Thunderstorm Wind, Rooks
- When
- August 18, 9:45 PM CST
- Where
- Rooks County, 6.07 mi S of Stockton
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.344, -99.302
Measured gust at Rooks County Regional Airport.
A cluster of thunderstorms produced severe wind gusts during the mid-evening hours on this Monday. Scattered thunderstorms were ongoing over northwestern Kansas earlier in the evening, with a gradual progression eastward.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A cluster of thunderstorms produced severe wind gusts during the mid-evening hours on this Monday. Scattered thunderstorms were ongoing over northwestern Kansas earlier in the evening, with a gradual progression eastward. Around 9 p.m. CDT, new thunderstorms developed over Norton County and quickly expanded eastward into Phillips County, forming a narrow east-west oriented line. This line began propagating southeastward and took on the form of a cluster, mainly affecting Rooks and Osborne counties. Winds were measured at 71 MPH at the airport near Stockton and a trained spotter estimated 60-70 MPH winds near Natoma, with numerous downed tree branches. The size of the branches was unknown.
These storms formed between an east-west oriented stationary front across central Kansas and an approaching cold front over Nebraska. The flow aloft was weak and fairly zonal. A shortwave trough was moving across the Northern and Central Plains, with a 45-50 knot speed max at 250 mb. Prior to the thunderstorms moving in, temperatures were in the 80s, with dewpoints in the upper 60s. The surface environment, overlain with very steep mid-level lapse rates of 8-8.5 degrees C/km, resulted in strong instability. MLCAPE was nearly 4000 J/kg. Deep layer shear was more modest (30-35 knots), but sufficient for severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 18, 5:57 PM CST, 3 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 657 PM CDT MON AUG 18 2014 .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 341 PM CDT MON AUG 18 2014 THE MAIN FORECAST ISSUE WILL BE THE POSSIBILITY OF SOME THUNDERSTORM ACTIVITY IN THE FAR SOUTHERN CWA OVERNIGHT. WEST NORTHWEST FLOW ALOFT IS FAIRLY WEAK AND A NEARLY STALLED BOUNDARY ACROSS THE CWA CONTINUES TO DRIFT SOUTH TODAY. LITTLE IF ANY DEVELOPMENT SHOULD DEVELOP ALONG THIS BOUNDARY TODAY INTO THIS EVENING AS A FAIRLY HEALTHY CAP KEEPS THINGS QUIET...DESPITE MODERATE INSTABILITY IN THE 1500 TO 2000 J/KG RANGE FOR CONVECTIVE AVAILABLE POTENTIAL ENERGY. SOME SMALL POP-UPS ARE SHOWING UP JUST NORTH OF THE CWA...BUT THERE SHOULD BE ENOUGH OF A CAP TO TAMP MUCH FURTHER DEVELOPMENT IN THE NORTH. LATER ON TONIGHT...A HEALTHY 40 TO 45 KT JET WILL DEVELOP OVER KANSAS AND WILL CURVE EAST...MOSTLY LIKELY OVER NORTH CENTRAL KANSAS. THIS WILL SET THE STAGE FOR SOME POTENTIAL LOW-LEVEL CONVERGENCE ACROSS OUR SOUTHERN CWA IN NORTH CENTRAL KANSAS AND FAR SOUTHERN NEBRASKA NEAR THE AFOREMENTIONED SURFACE BOUNDARY. THIS COULD BE JUST ENOUGH SUPPORT FOR SOME SMALL HAIL AND GUSTY WIND IN OUR FAR SOUTH AS WELL. THE HRRR IS TRENDING STRONGER WITH SOME DEVELOPMENT OVER THE HIGH PLAINS THIS AFTERNOON...SUPPORTED BY ANOTHER LOW-AMPLITUDE SHORTWAVE TROUGH. THIS COULD BE ENHANCED BY THE DEVELOPING LOW-LEVEL JET IN KANSAS AS THIS POTENTIAL CONVECTION HEADS SOUTH. THE NAM HAS BEEN ADVERTISING SOME ACTIVITY IN THIS VICINITY FOR THE PAST COUPLE OF DAYS. THE PRUDENT ACTION WOULD BE TO PUT A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS BACK INTO THE FORECAST IN OUR SOUTH. OUR CHANCES OF RAIN ARE LARGELY DEPENDENT ON INITIAL CONVECTION IN THE HIGH PLAINS WITHIN THE STRONGLY UNSTABLE...YET STILL CAPPED ENVIRONMENT TO THE WEST AS THE AFOREMENTIONED TROUGH ENTERS THE CENTRAL PLAINS. THE SREF SOLUTIONS ARE ALSO COMING IN WITH STRONGER SIGNALS TOWARD CONVECTION IN OUR SOUTH AS WELL. FOR TUESDAY...KEEPING IT QUIET WITH THE THINKING THAT THERE SHOULD BE ENOUGH OF A CAP FROM PRECLUDING DEVELOPMENT UNTIL THE EVENING HOURS. HIGH PLAINS CONVECTION COULD DEVELOP DURING THE DAY...BUT SHOULD HOLD OFF MAKING IT HERE UNTIL EVENING...WHEN A LOW-LEVEL JET AXIS DEVELOPS JUST TO THE WEST OF THE CWA. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 341 PM CDT MON AUG 18 2014 GUIDANCE SUGGESTS UPPER TROPOSPHERIC RIDGING WILL EXIST OVER THE CENTRAL CONUS TO START THE LONG TERM FORECAST PERIOD. THE RIDGE AXIS IS EXPECTED TO SHIFT EAST SOMEWHAT BY THURSDAY OR FRIDAY HOWEVER...ALLOWING FOR MORE OF A SOUTHWESTERLY UPPER TROPOSPHERIC FLOW OVER OUR AREA LATE THIS WEEK INTO EARLY NEXT WEEK. THE AXIS OF A 35-40KT LOWER TROPOSPHERIC JET STREAK...JUST ABOVE THE BOUNDARY LAYER...IS EXPECTED DEVELOP FROM WESTERN KANSAS INTO SOUTH CENTRAL NEBRASKA TUESDAY NIGHT INTO EARLY WEDNESDAY MORNING. THERMAL ADVECTION ALONG THIS AXIS APPEARS AS THOUGH IT WILL BE SUFFICIENT FOR PRECIPITATION PRODUCTION ACROSS NORTHEASTERN PORTIONS OF OUR CWA...A SOLUTION SUPPORTED BY QPF FIELDS FROM THE NAM...OPERATIONAL GFS AND EC. WENT AHEAD WITH 20-30% POPS ACROSS OUR NORTHEAST TUESDAY NIGHT INTO EARLY WEDNESDAY MORNING AS A RESULT. ON OVERALL LACK IN OMEGA SHOULD THEN PROVIDE DRY CONDITIONS TO OUR AREA THROUGH MUCH OF THE DAY WEDNESDAY. BY LATE WEDNESDAY AFTERNOON HOWEVER...THE NAM AND OPERATIONAL GFS BOTH SUGGEST CONVECTION WILL INITIATE OVER THE CENTRAL HIGH PLAINS...AND THEN MOVE EAST INTO OUR AREA WEDNESDAY EVENING AND OVERNIGHT. GIVEN THIS...WENT AHEAD WITH 20-30% POPS ACROSS MUCH OF THE CWA WEDNESDAY EVENING AND NIGHT. ALTHOUGH OMEGA IS EXPECTED TO REMAIN WEAK THROUGH THE DAY THURSDAY AS WELL...FORECAST PROXIMITY SOUNDINGS FROM ACROSS THE CWA...PER THE NAM AND OPERATIONAL GFS...SUGGEST A NEARLY DRY ADIABATIC TEMPERATURE PROFILE WILL BE REALIZED FROM THE SURFACE TO JUST ABOVE 700MB ACROSS MUCH OF THE CWA...THUS ALLOWING CONVECTIVE TEMPERATURE READINGS TO BE REACH AND PROVIDING FOR ISOLATED THUNDERSTORM DEVELOPMENT. THIS IS A SOLUTION ALSO SUPPORTED BY QPF FIELDS FROM THE NAM...OPERATIONAL GFS AND EC. GIVEN ALL THIS...WENT AHEAD WITH ~20% POPS ACROSS MUCH OF THE CWA THURSDAY AFTERNOON AND EVENING. HEADING INTO THURSDAY NIGHT AND BEYOND...GUIDANCE SUGGESTS MULTIPLE UPPER TROPOSPHERIC PERTURBATIONS COULD MOVE OVER THE CENTRAL PLAINS AS THE SOUTHWESTERLY UPPER TROPOSPHERIC FLOW INTENSIFIES. ALLBLEND RESPONDED BY PROVIDING 20-50% POPS TO MANY AREAS ACROSS THE CWA THURSDAY NIGHT THROUGH MONDAY...AND THESE POPS WERE LEFT UNCHANGED FOR THE MOST PART. FORECAST PROXIMITY SOUNDINGS FROM THE NORTHEASTERN CWA...PER THE NAM AND OPERATIONAL GFS...SUGGEST STORM-ACCESSIBLE POTENTIAL ENERGY WILL NOT EXCEED 200-300J/KG TUESDAY NIGHT INTO EARLY WEDNESDAY MORNING AND THUS...WILL HOLD OFF FROM ANY MENTION OF SEVERE WEATHER TUESDAY NIGHT INTO EARLY WEDNESDAY MORNING. CONVECTION ALONG THE CENTRAL HIGH PLAINS WEDNESDAY AFTERNOON AND EVENING WILL LIKELY HAVE THE CAPABILITY TO BE STRONG...BUT THERE IS CONSIDERABLE UNCERTAINTY AS TO HOW LONG THIS CONVECTION WILL BE ABLE TO MAINTAIN ITS INTENSITY AS IT MOVES EAST INTO OUR AREA. GIVEN THIS UNCERTAINTY...WILL HOLD OFF FROM ANY MENTION OF SEVERE WEATHER ACROSS OUR AREA WEDNESDAY EVENING AND LET FUTURE SHIFTS REEVALUATE. BEYOND WEDNESDAY EVENING...AT THIS TIME THERE ARE NO OVERWHELMING SIGNALS OF A SIGNIFICANT SEVERE WEATHER OUTBREAK. ALTHOUGH A FEW HIT AND MISS STRONG TO SEVERE STORMS PROBABLY CANNOT BE RULED OUT...DUE TO THE UNCERTAINTY WILL LEAVE OUT ANY MENTION OF SEVERE WEATHER WEDNESDAY NIGHT AND BEYOND. LITTLE CHANGE IN THE LOWER TROPOSPHERIC AIR MASS SHOULD PROMOTE SIMILAR TEMPERATURE READINGS FROM DAY TO DAY WEDNESDAY THROUGH SATURDAY...WITH AFTERNOON HIGHS IN THE UPPER 80S AND 90S AND OVERNIGHT LOWS IN THE 60S AND LOWER 70S EXPECTED FOR THE MOST PART. BEYOND SATURDAY...GUIDANCE DOES SUGGEST A LOWER TROPOSPHERIC BAROCLINIC ZONE WILL MOVE ACROSS THE AREA...THUS ALLOWING A COOLER LOWER TROPOSPHERIC AIR MASS INTO THE REGION. AFTERNOON HIGHS IN THE UPPER 70S TO MID 80S AND LOWS GENERALLY IN THE 60S ARE CURRENTLY EXPECTED TO FINISH THE LONG TERM FORECAST PERIOD. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 652 PM CDT MON AUG 18 2014 VFR CONDITIONS ARE EXPECTED TO CONTINUE THROUGH THE TAF VALID PERIOD. THUNDERSTORMS TO THE WEST THIS EVENING ARE EXPECTED TO REMAIN WEST OF BOTH KEAR AND KGRI. THE WIND WILL BE LIGHT AND VARIABLE THROUGH TUESDAY MORNING...POSSIBLY BECOMING MORE PREDOMINATELY OUT OF THE SOUTHEAST BY TOMORROW AFTERNOON...BUT WILL REMAIN LIGHT. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...HEINLEIN LONG TERM...BRYANT AVIATION...WESELY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 942 PM CDT MON AUG 18 2014 KSZ005>007-017>019-NEZ082>087-200245- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-FURNAS-HARLAN- FRANKLIN-WEBSTER-NUCKOLLS-THAYER- 942 PM CDT MON AUG 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS SOUTH OF A BEAVER CITY...NELSON...HEBRON LINE. .DAY ONE...TONIGHT. STRONG STORMS...WITH HAIL TO THE SIZE OF NICKELS AND GUSTY WINDS OF UP TO 55 MPH...WILL BE POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. TUESDAY EVENING THROUGH SUNDAY...INTERMITTENT CHANCES FOR THUNDERSTORMS EXIST IN THE FORECAST FOR VARIOUS PORTIONS OF THE OUTLOOK AREA. HEAT INDEX READINGS OF 100 TO 104 DEGREES WILL BE POSSIBLE ACROSS NORTH CENTRAL KANSAS THURSDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) NEZ039>041-046>049-060>064-072>077-200245- VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO- HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE- 942 PM CDT MON AUG 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA NORTH OF A BEAVER CITY...NELSON...HEBRON LINE. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. TUESDAY EVENING THROUGH SUNDAY...INTERMITTENT CHANCES FOR THUNDERSTORMS EXIST IN THE FORECAST FOR VARIOUS PORTIONS OF THE OUTLOOK AREA. HEAT INDEX READINGS OF 100 TO 104 DEGREES WILL BE POSSIBLE ACROSS NORTH CENTRAL KANSAS THURSDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT CURRENTLY ANTICIPATED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) WESELY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 919 PM CDT MON AUG 18 2014 KSZ005-190245- PHILLIPS KS- 919 PM CDT MON AUG 18 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PHILLIPS COUNTY UNTIL 945 PM CDT... AT 918 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PRAIRIE VIEW...OR 13 MILES WEST OF PHILLIPSBURG...MOVING EAST AT 15 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PHILLIPSBURG...PRAIRIE VIEW...GLADE AND SPEED. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3988 9963 3984 9921 3958 9930 3965 9963 TIME...MOT...LOC 0218Z 285DEG 13KT 3978 9958 WESELY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
945 PM CDT MON AUG 18 2014
KSZ005-190315-
PHILLIPS KS-
945 PM CDT MON AUG 18 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PHILLIPS COUNTY
UNTIL 1015 PM CDT...
AT 945 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LOGAN...OR 10 MILES WEST OF PHILLIPSBURG...MOVING SOUTHEAST AT 15
MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LOGAN...GLADE AND SPEED.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3957 9963 3981 9963 3975 9936 3971 9924
3957 9927
TIME...MOT...LOC 0245Z 304DEG 12KT 3971 9951
WESELYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1045 PM CDT MON AUG 18 2014
KSZ005-006-017-018-190415-
PHILLIPS KS-OSBORNE KS-ROOKS KS-SMITH KS-
1045 PM CDT MON AUG 18 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PHILLIPS...SOUTHWESTERN
SMITH...ROOKS AND WESTERN OSBORNE COUNTIES UNTIL 1115 PM CDT...
AT 1044 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF WOODSTON
TO 9 MILES SOUTH OF LOGAN...AND MOVING SOUTHEAST AT 30 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
PLAINVILLE...STOCKTON...LOGAN...KENSINGTON...NATOMA...PALCO...AGRA...
KIRWIN...WOODSTON...DAMAR...GAYLORD...ALTON...ZURICH...GLADE...
CODELL...SPEED...HARLAN...CEDAR AND WEBSTER STATE PARK.
LAT...LON 3913 9960 3957 9960 3957 9963 3970 9963
3971 9935 3977 9908 3975 9877 3913 9870
TIME...MOT...LOC 0344Z 307DEG 27KT 3954 9912 3952 9956
WESELYThe Grand Island radar (KUEX), 131 km away, was scanning. The volume nearest the first event began at 03:47 UTC.
3 thunderstorm wind. Local standard time, as filed.
Measured gust at Rooks County Regional Airport.
Measured gust at Rooks County Regional Airport.
Wind gusts were estimated between 60 and 70 MPH, downing numerous tree branches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542351, 542132, 539459.